Understanding Vaccine-induced Thrombotic Thrombocytopenia
Posted: Aug 12, 2021
Vaccine-induced Thrombotic Thrombocytopenia (VITT) is an extremely uncommon, but really serious problem which got lots of news and social media commentary in the context of vaccines for COVID. This recently identified disorder differs from other sorts of blood clotting problems in that it is induced from the immune system’s response to the COVID-19 vaccine, most commonly Ad26.COV2.S (Johnson & Johnson) and ChAdOx1 nCoV-19 (AstraZeneca). Both these vaccines are utilizing adenoviral vectors (the mRNA vaccinations made by Pfizer and Moderna, don’t use that vector). Pathologically it is very similar with the auto-immune heparin-induced thrombocytopenia (HIT). VITT is understood being due to the autoantibodies which are targeted against platelet factor 4 which activates platelets to cause a thrombosis. The typical feature is these blood clots which are often in the brain or abdominal.
VITT generally seems to occur in 4-6 people per million vaccination dosages provided. The risk is reduced after the second shot. The initial death rate had been up to 50% in individuals who developed it, but most do now get better if it's identified promptly, and appropriate therapy began. There are no noticeable risk factors have yet been observed, but it can appear to be more common in individuals below the age of 50. A past history of blood clotting (for instance a deep vein thrombosis) or some other non-immune blood conditions aren't a risk factor.
Although the risk is incredibly very low, nevertheless did put a great deal of individuals off getting these vaccines and deciding on the mRNA vaccinations or simply used this as a reason for not receiving a vaccine. This lead many public health authorities to run media activities to combat the negative opinions, talking about exactly how very low the danger is in comparison to the risk of dying from a COVID infection. Many of these activities as well as social media commentary pointed out things like being struck by lightning is more likely to occur than having a blood clot from a vaccine.
The usual clinical features of Vaccine-induced Thrombotic Thrombocytopeniaare a sustained as well as severe head ache, stomach pain, lower back pain, vomiting and nausea, eyesight changes, alteration of mental condition, nerve symptoms/signs, dyspnea, leg pain and swelling, and/or bleeding signs within four to 42 days after the administration of the vaccination. People with these symptoms should have their platelet levels as well as D-dimer measured along with ultrasound or MRI for the possible clots. The criteria for diagnosis is having had a COVID vaccination 42 days previously, any venous or arterial clots, a condition generally known as thrombocytopenia and also a positive ELISA test for a problem named HIT.
Most are put in the hospital for management because of the severity of the signs and symptoms and also the potentially life-threatening nature from the disorder. Initial treatment is by using anticoagulants (commonly a non-heparin one) as well as IV immune globulin to interrupt the Vitt antibody-induced platelets activation. Corticosteroids may be used to be able to lower the abnormal immune response. Refractory cases could need a plasma exchange and further immune medicines. Regular platelet levels checking and medical monitoring for almost any indications of thrombosis are crucial. Most cases continue doing well and will be released from the hospital should they be no more susceptible to issues and the platelet count has stabilized.
Craig Payne is a University lecturer, runner, cynic, researcher, skeptic, forum admin, woo basher, clinician, rabble-rouser, blogger and a dad.